IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 734 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (129 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5468    
    Printed93    
    Emailed0    
    PDF Downloaded161    
    Comments [Add]    
    Cited by others 14    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2006  |  Volume : 72  |  Issue : 1  |  Page : 63-64

Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia


Department of Medical Oncology, Tata Memorial Hospital, Mumbai, Maharashtra, India

Correspondence Address:
K Prabhash
Tata Memorial Hospital, Parel, Mumbai 400012,Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.19727

Rights and Permissions



How to cite this article:
Prabhash K, Biswas G, Prasad N, Karant N, Sastry P, Parikh P M. Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia. Indian J Dermatol Venereol Leprol 2006;72:63-4

How to cite this URL:
Prabhash K, Biswas G, Prasad N, Karant N, Sastry P, Parikh P M. Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2019 Dec 11];72:63-4. Available from: http://www.ijdvl.com/text.asp?2006/72/1/63/19727


Sir,

Imatinib mesylate has revolutionized the treatment of chronic myeloid leukemia (CML) and has been recently approved as first-line treatment. Most of the patients receiving imatinib experience hematological or non-hematological side effects. Skin changes are the most common non-hematological toxicities but nail changes have not been described.[1] The prevalence and their relationship with the dose suggest a direct pharmacological effect of imatinib.[2] There is one report of hyperpigmentation of the skin owing to imatinib but no report of nail pigmentation alone.[3] We report on a patient with CML who developed hyperpigmentation of the nails while receiving imatinib.

A 40-year-old man presented with the complaint of heaviness in the abdomen in September 2003. He had splenomegaly of 8 cm below the costal margin. Bone marrow aspiration was suggestive of a chronic myeloproliferative disorder. The leukocyte alkaline phosphatase score was 5. A cytogenetic study showed that he was Philadelphia-chromosome-positive.

The patient was diagnosed as a case of chronic myeloid leukemia and was started on 400 mg/day imatinib. There was complete hematological response within 1 month and major cytogenetic response at 6 months. In January 2004, he noticed hyperpigmentation of the fingernails, which gradually increased. The pigmentation was initially brown in color but darkened with time. It started at the nail bed and gradually involved approximately two-thirds of the nails. The hyperpigmentation was darker in the middle of the nails than in the nail-bed area and tip. All fingernails were affected. Similar pigmentation was also present on the toenails but they were relatively less dark. There was no change in the color of the skin.

The common skin changes owing to imatinib are superficial skin edema, skin rashes, hypopigmentation, and pruritus.[1] Rarely, it can cause severe toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and hyperpigmentation.[3],[4],[5] A study from India in CML patients on imatinib found 40.9% of them having hypopigmentation.[3] Hyperpigmentation of the skin owing to imatinib has been reported only once.[3] The median time of onset of the hypopigmentary changes is 4 weeks. Pigmentary changes (mainly hypopigmentation) are initially localized and then become diffuse after a few weeks or months. Such changes do not call for imatinib dose changes or interruption in treatment. These changes appear to be dose-related.[3]

Pigmentary changes in the nails have not been reported, but it is expected that the same mechanism as that for the skin pigmentary changes would be responsible. A molecular mechanism has been hypothesized for hypopigmentation. Imatinib targets tyrosine kinases of BCR-ABL, c -kit, and platelet-derived growth factor receptor-a. C-kit is normally expressed in skin basal cells, melanocytes, and epithelial cells of breast tissue, mast cells, and other cells.[3] It has a regulatory role in melanogenesis, melanocyte homeostasis, and pigmentation.[6] The molecular mechanism for hyperpigmentation is not known.

 
  References Top

1.O'Brien SG, Guilhot F, Larson RA, Gathmann I, Baccarani M, Cervantes F, et al . Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic phase chronic myeloid leukemia. N Engl J Med 2003;348:994-1004.   Back to cited text no. 1    
2.Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P, et al . Adverse cutaneous reactions to imatinib (STI-571) in Philadelphia chromosome positive leukemias: a prospective study of 54 patients. J Am Acad Dermatol 2003;48:201-6.   Back to cited text no. 2    
3.Arora B, Kumar L, Sharma, Wadhwa J, Kochupillai V. Pigmentary changes in chronic myeloid leukemia patients treated with imatinib mesylate. Ann Oncol 2004;15:358-9.   Back to cited text no. 3    
4.Schaich M, Schakel K, Illmer T, Ehninger G, Bornhauser M. Severe epidermal necrolysis after treatment with imatinib and consecutive allogeneic hematopoietic stem cell transplant. Ann Hematol 2003;82:303-4.  Back to cited text no. 4    
5.Schwarz M, Kreuzer KA, Baskaynak G, Dorken B, le Coutre P. Imatinib induces acute generalized exanthematous pustulosis in two patients with chronic myeloid leukemia. Eur J Hematol 2002;69:254-6.  Back to cited text no. 5    
6.Tsao AS, Kantarjian H, Cortes J, O' Brien S, Talpaz M. Imatinib mesylate causes hypopigmentation in the skin. Cancer 2003;98:2483-7.  Back to cited text no. 6    



This article has been cited by
1 Intraoral hyperpigmentation due to imatinib mesylate. A review of the literature
Nilesh Pancholi,Pankaj Taneja
Oral Surgery. 2015; : n/a
[Pubmed] | [DOI]
2 Pigmentary changes in a patient treated with imatinib
Balagula, Y., Pulitzer, M.P., Maki, R.G., Myskowski, P.L.
Journal of Drugs in Dermatology. 2011; 10(9): 1062-1066
[Pubmed]
3 Imatinib induced facial skin hyperpigmentation in a case of chronic myelogenous leukemia
Valizadeh, N.
Shiraz E Medical Journal. 2011; 12(3): 162-164
[Pubmed]
4 Cutaneous toxicities due to small molecules
Matsumoto, K.
Biotherapy. 2011; 25(2): 621-626
[Pubmed]
5 Nail toxicity induced by cancer chemotherapy
Gilbar, P., Hain, A., Peereboom Veta-Marie, V.-M.
Journal of Oncology Pharmacy Practice. 2009; 15(3): 143-155
[Pubmed]
6 Secondary cutaneous effects of antineoplastic drugs (II): Kinase inhibitors and monoclonal antibodies | [Efectos secundarios cutáneos de los fármacos antineoplásicos (II): Inhibidores de cinasas y anticuerpos monoclonales]
Canosa, L.L., González, M.J.F., Pibernat, M.R.
Piel. 2009; 24(8): 427-439
[Pubmed]
7 Imatinib-associated hyperpigmentation, a side effect that should be recognized
Mcpherson, T., Sherman, V., Turner, R.
ournal of the European Academy of Dermatology and Venereology. 2009; 23(1): 82-83
[Pubmed]
8 Efectos secundarios cutáneos de los fármacos antineoplásicos (II): inhibidores de cinasas y anticuerpos monoclonales
Lorena Leal Canosa,María José Fuente González,Miquel Ribera Pibernat
Piel. 2009; 24(8): 427
[Pubmed] | [DOI]
9 Imatinib-associated hyperpigmentation, a side effect that should be recognized
T Mcpherson,V Sherman,R Turner
Journal of the European Academy of Dermatology and Venereology. 2009; 23(1): 82
[Pubmed] | [DOI]
10 Chemotherapeutic agents and the skin: An update
Noushin Heidary,Haley Naik,Susan Burgin
Journal of the American Academy of Dermatology. 2008; 58(4): 545
[Pubmed] | [DOI]
11 Imatinib mesylate–induced repigmentation of vitiligo lesions in a patient with recurrent gastrointestinal stromal tumors
Yang-yang Yu, Yu-hong Wang, Hui Han
Journal of the American Academy of Dermatology. 2008; 59(5): S80
[VIEW] | [DOI]
12 Imatinib mesylate-induced repigmentation of vitiligo lesions in a patient with recurrent gastrointestinal stromal tumors
Han, H., Yu, Y.-y., Wang, Y.-h.
Journal of the American Academy of Dermatology 59 (5 SUPPL.), pp. S80-S83. 2008; 59(5 Suppl): S80-S83
[Pubmed]
13 Persistent cutaneous hyperpigmentation after tyrosine kinase inhibition with imatinib for GIST
Alexandrescu, D.T., Dasanu, C.A., Farzanmehr, H., Kauffman, C.L.
Dermatology Online Journal. 2008; 14(7): Art 8
[Pubmed]
14 Chemotherapeutic agents and the skin: An update
Heidary, N., Naik, H., Burgin, S.
Journal of the American Academy of Dermatology. 2008; 58(4): 545-570
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow